Pennsylvania, 2019

Flash Flooding and Hail in Pennsylvania, June 27, 2019

June 27, 2019 · NWS PBZ · 22 events in 5 counties and zones

Scattered showers and thunderstorms were able to bloom during the afternoon hours as a shortwave trough crossed the region while convective temperatures were reached. CAPE values of 1000-2000 J/kg were sufficient to induce updrafts capable of tapping dry air aloft to create a few instances of downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered showers and thunderstorms were able to bloom during the afternoon hours as a shortwave trough crossed the region while convective temperatures were reached. CAPE values of 1000-2000 J/kg were sufficient to induce updrafts capable of tapping dry air aloft to create a few instances of downbursts. One particularly strong downburst occurred at the Quicksilver Golf Club in Washington County, where multiple trees were blown down and where 70 MPH wind was estimated. A couple instances of large hail were also reported in Allegheny County. Merging/training thunderstorms also produced flash flooding that was localized to Lawrence County, where up to 1.5 inches of rain fell in a short time on saturated ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 1:35 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 27, 1:35 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
235 PM EDT Thu Jun 27 2019

.SYNOPSIS...
Isolated to scattered showers and thunderstorms are expected once
again on Friday in this typical summer pattern. Better rain chances
are expected this weekend with a passing front.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak boundary is located just to the north of Pittsburgh in
southwest PA, showing up on visible satellite loops as well as in the
pressure/dewpoint fields. CAPE has already built near and to the
south of the boundary, with values already approaching 2000 J/kg.
Scattered thunderstorms are firing across the region, concentrated
over the hear the CWA initially, with a weak mid-level shortwave
providing support for lift. Shear overall is weak, and thus do not
expect much in the way of storm organization outside of cold pool
interactions. Nevertheless, given the strong CAPE, dry air aloft, and
steep low- level lapse rates, strong to damaging downburst wind
appears to be a possibility. Cannot rule out hail as well, with model
soundings showing more favorable CAPE aloft than earlier.

Activity should rapidly fade this evening with the loss of
instability and the departure of the upper wave.  Clearing sky and
light wind may also allow for patchy valley fog formation,
especially in locations that receive rain today. A warm and humid
night is figured, with temperatures a few degrees above climatology.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Another round of isolated thunderstorms is possible Friday
afternoon, as another weak shortwave passes. This disturbance will
take a more northerly track than the one today though, and there are
also indications of warmer mid-level air that could hinder
development. Will keep PoPs a bit lower than today as a result, in
the 20/30 range. Coverage will once again diurnally decrease during
the evening.

Strengthening Plains ridging will induce falling heights over our
area in response on Saturday. Better coverage of showers and storms
is expected that afternoon with cooler air aloft and still
sufficient instability, and as a front starts to sink in from the
Great Lakes. Strong to marginally severe storms appear possible once
again with favorable lapse rates.  Rain chances will continue
through Saturday night and into Sunday as the front crosses the
region, with rain chances decreasing from south to north with time
behind the boundary as drier air sinks in.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Ridging over the southeast CONUS will dominate this period, with the
axis driving slowly eastward with time. At this time, it appears our
region will be set up on the northern periphery of this feature, with
a period of northwest flow aloft at least during the early part of
next week. This pattern would favor a few rounds of showers and
thunderstorms, with no single day guaranteed to be dry through the
extended period. Temperatures will remain seasonably warm.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Iso to sct thunderstorms will move east this aftn/eve ahead of a
weak shortwave trough and be fueled by daytime heating. Best chances
for terminal impact will be across portions of eastern OH into
western PA coinciding with best lift and greatest instability. Any
storm that moves over an airfield could briefly reduce cigs/vis to
MVFR/IFR levels and contain gusty, erratic wind.

A combination of increasing low level moisture, incoming sfc high
pressure, and clearing skies will create conditions favorable for
fog development early Fri morning. The amount of cloud clearing and
influx of moisture from afternoon storms will greatly dictate the
degree of vsby restrictions that will occur. Highest probability for
fog will be within river valleys given its proximity to a moisture
source.

.Outlook...
Generally brief restrictions will be possible Friday and the weekend
in any showers or thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 27, 2:37 AM EST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
337 AM EDT Thu Jun 27 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
337 AM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 12:55 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
155 PM EDT Thu Jun 27 2019

OHZ041-050-WVZ001-271830-
Jefferson-Columbiana-Hancock-
155 PM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN JEFFERSON...SOUTHEASTERN COLUMBIANA AND
NORTHWESTERN HANCOCK COUNTIES...

At 154 PM EDT, a strong thunderstorm was located over Wellsville,
moving east at 15 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
East Liverpool...                 Wellsville...
Chester...                        Newell...
Irondale...                       Hammondsville...
La Croft...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4053 8073 4061 8074 4065 8058 4056 8056
TIME...MOT...LOC 1754Z 257DEG 12KT 4058 8069

CL
Special weather statement, Jun 27, 1:53 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
253 PM EDT Thu Jun 27 2019

OHZ048-271930-
Coshocton-
253 PM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN COSHOCTON COUNTY...

At 253 PM EDT, a strong thunderstorm was located 7 miles southeast of
Killbuck, or 9 miles south of Millersburg, moving southeast at 5 mph.

Wind gusts up to 50 mph and small hail are possible with this storm.

Locations impacted include...
Coshocton...                      Chili...
Blissfield...                     Layland...

LAT...LON 4045 8199 4044 8171 4043 8171 4027 8183
      4038 8204
TIME...MOT...LOC 1853Z 299DEG 5KT 4042 8190
Local storm report, Jun 27, 2:14 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     GRAYSVILLE              39.93N  80.38W
06/24/2019                   GREENE             PA   PUBLIC

            DELAYED REPORT. NUMEROUS LARGE LIMBS AND A FEW TREES
            DOWN FROM TREMENDOUS THUNDERSTORM WIND. TIME ESTIMATED
            FROM RADAR

&&

EVENT NUMBER PBZ1902410

KRAMAR

The radar

The Pittsburgh radar (KPBZ), 14 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 27, 3:06 PM EST
Where
Washington County, 0.87 mi NW of Robinson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.460, -80.360

Wires were reported to be blown down along Bigger Road. Time of occurrence was estimated from radar.

Thunderstorm Wind, Allegheny

When
June 27, 3:10 PM EST
Where
Allegheny County, 0.69 mi N of Forest Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.440, -79.870

Local media reported that several trees were blown down along Franklin Avenue.

Hail, Allegheny

When
June 27, 3:17 PM EST
Where
Allegheny County, 1.74 mi NW of Brentwood
Measured
0.75 in hail
Reported by
County Official
Coordinates
40.390, -79.990

Hail, Allegheny

When
June 27, 3:20 PM EST
Where
Allegheny County, 1.74 mi NW of Baldwin
Measured
1 in hail
Reported by
Social Media
Coordinates
40.400, -79.970

A social media user estimated the hail to be between dime and quarter sized.

Thunderstorm Wind, Washington

When
June 27, 3:31 PM EST
Where
Washington County, 0.53 mi E of Candor
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.400, -80.310

County 911 dispatchers reported wires were blown down in the area of Valleyview Road. | Time of occurrence was estimated from radar.

Thunderstorm Wind, Washington

When
June 27, 3:32 PM EST
Where
Washington County, 0.53 mi E of Candor
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.400, -80.310

County 911 officials reported that wires were blown down just east of Candor. Time of occurrence estimated from radar.

Thunderstorm Wind, Allegheny

When
June 27, 3:35 PM EST
Where
Allegheny County, 0.56 mi WSW of Wilson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.318, -79.910

According to 911 dispatchers, Coal Valley Road was closed due to a downed tree between Route 837 and Route 885.

Thunderstorm Wind, Washington

When
June 27, 3:36 PM EST
Where
Washington County, 1.26 mi WNW of Mc Adams
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.390, -80.290

Multiple trees down at Quicksilver Golf Club due to downburst wind. Wind gust of 70 MPH was estimated from number/health of trees in photos as well as radar signature.

Thunderstorm Wind, Washington

When
June 27, 3:36 PM EST
Where
Washington County, 0.53 mi E of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.370, -80.290

County 911 officials reported that wire poles were blown down in Midway. Time of occurrence was based on radar.

Thunderstorm Wind, Allegheny

When
June 27, 3:37 PM EST
Where
Allegheny County, 1.72 mi WNW of Mc Donald
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.390, -80.260

Wire poles were blown down in the area according to 911 dispatchers. Time of ocurrence was based on radar.

Thunderstorm Wind, Westmoreland

When
June 27, 3:50 PM EST
Where
Westmoreland County, 1.2 mi SSE of Milligantown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.555, -79.669

Wires were reported by 911 dispatchers to be blown down on Manchester Hill Road.

Thunderstorm Wind, Westmoreland

When
June 27, 4:20 PM EST
Where
Westmoreland County, East Vandergrift
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.600, -79.570

The broadcast media reported that a number of trees were blown down around the town of Vandergrift. McKinley Avenue, Bryant Street, Poplar Street, and Beech Street were a few of the roads that had trees down.

Thunderstorm Wind, Indiana

When
June 27, 4:40 PM EST
Where
Indiana County, 2.21 mi ESE of Iselin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.560, -79.340

Trees were blown down in Young Township, according to 911 dispatchers.

Thunderstorm Wind, Indiana

When
June 27, 5:20 PM EST
Where
Indiana County, 1.73 mi SE of Pine Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.650, -78.900

County 911 dispatchers reported that trees and power lines were blown down in Green Township.

Thunderstorm Wind, Lawrence

When
June 27, 5:27 PM EST
Where
Lawrence County, 0.87 mi SW of Bessemer Gwin Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.940, -80.490

A trained spotter reported that trees and power lines were blown down at McClain Road and Mount Jackson Road.

Thunderstorm Wind, Lawrence

When
June 27, 5:50 PM EST
Where
Lawrence County, 0.5 mi NNE of Mahoningtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.977, -80.378

According to a 911 dispatcher, a tree was blown down, blocking 3rd Street between West Madison and West Clayton Streets. Time of occurrence was estimated from radar.

Thunderstorm Wind, Lawrence

When
June 27, 5:51 PM EST
Where
Lawrence County, 0.52 mi E of New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.000, -80.340

Croton Avenue was closed due to a tree downed on power lines, according to county 911 officials. The time of occurrence was based on radar.

Flash Flood, Lawrence

When
June 27, 6:15 PM EST to 7:59 PM EST
Where
Lawrence County, 1.73 mi NE of Walmo to 1.87 mi NE of Walmo
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.050, -80.350

County 911 dispatchers reported that the 100 block of Shenango Road was flooded.

Flash Flood, Lawrence

When
June 27, 6:22 PM EST to 7:59 PM EST
Where
Lawrence County, 1.48 mi SSW of Walmo to 1.44 mi SSW of Walmo
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.010, -80.380

A county 911 dispatcher reported that flood water was entering a garage on Avalon Drive.

Flash Flood, Lawrence

When
June 27, 6:26 PM EST to 7:59 PM EST
Where
Lawrence County, 0.52 mi E of Bessemer Gwin Arpt to 0.72 mi SE of Bessemer Gwin Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.950, -80.470

A county 911 dispatcher reported flooding at Mount Jackson Road and Smalls Ferry Road.

Flash Flood, Lawrence

When
June 27, 6:28 PM EST to 7:59 PM EST
Where
Lawrence County, 1.71 mi NNW of Walmo to 1.64 mi NNW of Walmo
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.053, -80.383

Old Pulaski Road was reported by a county 911 dispatcher to be flooded.

Flash Flood, Lawrence

When
June 27, 6:29 PM EST to 7:59 PM EST
Where
Lawrence County, 0.52 mi W of Parkstown to 0.47 mi E of Edinburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.020, -80.430

A 911 dispatcher reported flooding on West State Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834579, 834580, 834582, 834583, 834584, 834586, 834587, 821823, 834588, 834589, 834591, 834592, 834593, 834594, 834595, 834596, 834597, 834598, 834599, 834600, 834601, 834602.